Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 384, NWS Birmingham, AL

June 20, 2005Calhoun County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 20, 2005, 4:24 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 4:24 PM CDT (21:24 UTC)
Expired
Jun 20, 2005, 4:44 PM CDT
In force
20 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Calhoun County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 90 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:27 PM CDTHAIL 0.756 W Oxford, ALPENNY SIZE HAIL REPORTED BY THE PUBLIC IN COLDWATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 202125
SVRBMX
ALC015-121-202200-
/O.NEW.KBMX.SV.W.0384.050620T2124Z-050620T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
425 PM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...OXFORD
  NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 500 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BYNUM...OR ABOUT NEAR WEST END-COBB TOWN...
  AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MUNFORD.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3360 8578 3372 8594 3355 8616 3340 8596

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 202144
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT MON JUN 20 2005

ALC015-121-202154-
/O.CAN.KBMX.SV.W.0384.000000T0000Z-050620T2200Z/
TALLADEGA AL-CALHOUN AL-
444 PM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CALHOUN AND
NORTHEASTERN TALLADEGA COUNTIES IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED.  THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED SIGNIFICANTLY.

LAT...LON 3360 8578 3372 8594 3355 8616 3340 8596

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:25 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 20, 2:25 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT MON JUN 20 2005

.SHORT TERM...
AS OF MID AFTERNOON...UPPER LOW CONTINUES TO SPIN OVER THE
SOUTHERN APPALACHIANS, WRAPPING DRIER AIR IN ACROSS WEST CENTRAL
TENNESSEE AND MUCH OF CENTRAL ALABAMA.  THIS AIR HAS
LIMITED/DELAYED THE DEVELOPMENT OF THE WIDESPREAD CUMULUS CLOUDS
NOTED TO OUR WEST AND EAST.  HOWEVER...OVER THE LAST HOUR OR
SO...ISOLATED SHOWERS/THUNDERSTORMS HAVE FORMED IN NORTHEASTERN
ALABAMA IN CLOSER PROXIMITY TO THE UPPER LEVEL LOW...WHERE LAPSE
RATES ARE STEEPER.  THESE STORMS SHOULD DIMINISH QUICKLY AS
INSOLATION WANES THIS EVENING.

OVERNIGHT...WINDS WILL RELAX SOMEWHAT AND SKIES WILL CLEAR
SOMEWHAT...ESPECIALLY IN THE WEST.  HOWEVER...DESPITE GOOD
RADIATIONAL CONDITIONS FOG SHOULD BE LIMITED THANKS TO RELATIVELY
DRY AIR...AND LIGHT WINDS.   LOWERED TEMPERATURES A DEGREE OR
TOMORROW MORNING WITH THIS UPDATE.

THE SUMMER SOLSTICE OCCURS TONIGHT AT 1:46 AM LOCAL TIME MARKING
THE BEGINNING OF SUMMER...THE TIME WHEN THE SUN IS AT ITS
NORTHERN-MOST POINT IN THE SKY.  I PLAN TO SLEEP THROUGH THIS
SPECTACULAR EVENT SINCE THE SUN WILL BE SOMEWHERE ON THE OTHER
SIDE OF THE EARTH.

TOMORROW SHOULD BE VERY SIMILAR TO TODAY...ALTHOUGH A LITTLE
LONGER. IN FACT TOMORROW WILL BE THE LONGEST DAY OF THE
YEAR...APPROXIMATELY 31 SECONDS LONGER THAN TODAY.  OTHERWISE...
THE UPPER LEVEL LOW WILL CONTINUE TO RETROGRADE AND COULD SPARK
ISOLATED SHOWERS AND THUNDERSTORMS ONCE AGAIN.  TEMPERATURES
SHOULD BE WITHIN A DEGREE OR TWO OF WHERE THEY ARE TODAY.

.LONG TERM...
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST GFS IS STILL
MORE AGGRESSIVE WITH THE RETROGRESSION OF THE UPPER LEVEL
LOW...WITH MOST GUIDANCE AWARDING THE BATTLE TO THE HIGH
BUILDING WESTWARD OUT OF THE PLAINS.  CLIMATOLOGY ALSO FAVORS THIS
MAJORITY SOLUTION.  THE CURRENT PATTERN IS NOT TYPICAL FOR EARLY
SUMMER...ALTHOUGH IT HAS RESULTED IN SOME PRETTY TYPICAL WEATHER.
THUS AS THE HIGH BUILDS ACROSS THE AREA...EXPECT TEMPERATURES TO
TURN EVEN WARMER AND PRECIPITATION TO BE CONFINED TO THE
AFTERNOON/EARLY EVENING HOURS WITH NO SIGNIFICANT COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  86  65  89 /  10  10  10  10
ANNISTON    63  87  66  88 /  10  10  10  10
BIRMINGHAM  64  87  67  90 /  10  10  10  10
TUSCALOOSA  64  89  67  94 /  10  10  10  10
CALERA      64  87  67  91 /  10  10  10  10
AUBURN      65  87  68  88 /  10  20  10  20
MONTGOMERY  65  90  68  94 /  10  10  10  10
TROY        64  89  66  93 /  10  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jun 20, 1:08 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON JUN 20 2005

ALZ011>015-017>050-210015-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
108 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND BEFORE 8 PM
THIS EVENING...MAINLY EAST OF INTERSTATE 65. THE MAIN THREAT WITH
THESE THUNDERSTORMS WILL BE HAIL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH SUNDAY.

In the hours before

Special weather statement, Jun 20, 1:25 PM CDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT MON JUN 20 2005

ALZ020-021-201900-
CHEROKEE-CLEBURNE-
125 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE AND CHEROKEE
COUNTIES UNTIL 200 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PLEASANT GAP...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PLEASANT GAP...FORNEY
AND BORDEN SPRINGS THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

MBS/91
Special weather statement, Jun 20, 3:43 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT MON JUN 20 2005

ALZ019-202110-
CALHOUN-
343 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL
410 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ANNISTON...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...BLUE
MOUNTAIN...ANNISTON...WEST END-COBB TOWN AND OXFORD THROUGH
410 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THIS
STORM AS WELL. IF YOU ARE OUTDOORS IN THE VICINITY OF THIS STORM...
TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Jun 20, 4:13 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT MON JUN 20 2005

ALZ019-027-202145-
CALHOUN-TALLADEGA-
413 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND
SOUTHERN CALHOUN COUNTIES UNTIL 445 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MUNFORD...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST END-COBB TOWN...
OXFORD...BYNUM...ANNISTON AND MUNFORD THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY FROM THIS
STORM AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:24 PM CDTSevere Thunderstorm WarningBMXCherokee16 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.